Nebraska, 2019Flooding in Nebraska, May 29 to 31, 2019
May 29 to 31, 2019 · NWS FSD · 3 events in 2 counties and zones
A combination of increased releases from Gavins Point Dam and the widespread 2 to 4 inches of rainfall between May 21 and May 27 across much of southeast South Dakota, northwest Iowa, and northeast Nebraska led to flooding of the lower Missouri River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of increased releases from Gavins Point Dam and the widespread 2 to 4 inches of rainfall between May 21 and May 27 across much of southeast South Dakota, northwest Iowa, and northeast Nebraska led to flooding of the lower Missouri River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 11:16 AM CST, 44 minutes earlier.
Area forecast discussion, May 29, 11:16 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1216 PM CDT Wed May 29 2019
.SHORT TERM...(Today and Tonight)
Issued at 431 AM CDT Wed May 29 2019
Increasingly stretched out center of the upper-level trough appears
to extend from one center closing on northeast NE, a second near the
south central NE/north central KS border, back into northeast CO.
Precipitation has been developing and concentrating in the mid-level
deformation to northeast of this feature, extending across southeast
SD and far northwest IA, into southwest MN. There has not been a
lot of thunder (very isolated and toward the southern end of the
banding on edge of mid-level dry slot). The good news is that
precipitation has been of fairly modest rate, mainly topping out
from 0.1 to 0.25" per hour. The bad news - the band is working to
become more stationary over the next few hours from KYKN-KFSD-KMWM,
and could see a small area along and just west of the KFSD-KYKN axis
that receives as much as three quarters of an inch of rainfall
before daybreak.
As we progress through the day, the wave will take on an
increasingly sheared nature, allowing the precipitation band
initially in place to begin to weaken and shift eastward the the
slow moving upper wave. Thunder threat would likely be isolated and
mainly through the dry slot area by midday/afternoon, past any
random rumble which occurs through 12-13z ahead of the leading upper
low on the south side of the precip band. Unlikely to see any precip
as far north as Highway 14 with drying working to undercut band.
After a morning max to coverage along the band, should become more
ragged heading into the afternoon, and perhaps refocusing toward NW
IA with time.
One thing to be somewhat wary of today will be the potential for a
few brief landspouts across about the southeast half of northwest
Iowa around early- to mid-afternoon, but this will be largely
dependent on getting a more favorable depth to mixed-layer than is
currently indicated by almost all solutions. Should more appreciable
breaks develop, the proximity of the weak convergence as reflection
of the mid-level low with a deeper weak wind field suggests a remote
potential. Some serious work on the 0-3km MLCAPE is needed to make
this happen.
Temps today will be warmest across the drier areas to the north on
the fringes of the clouds, where a few readings should make it
around 70 degrees. The lowest temps will be found in proximity to
the precipitation, likely restrained by that and clouds to the lower
60s.
The trough will begin to sink more aggressively southeast as ridging
builds from the north overnight. There could still be a small
concentration of showers around the core of the upper wave around
northwest IA, but no more deserving than a lower chance PoP by
evening, diminishing further by midnight. Some breaks working
southward in the cloud field overnight, and could get a little extra
cooling help with the proximity to drier air through the mid
James/Big Sioux valley areas into the upper 40s.
.LONG TERM...(Thursday through Tuesday)
Issued at 431 AM CDT Wed May 29 2019
The good news is we should get most of the next couple of days to
dry and get temps appreciably warmer. Almost removed the low-end
PoPs in the earlier forecast, but there is still some indication
that could destabilize just enough to generate 100-200 J/kg MLCAPE
during the peak heating times. Will probably require some
additional support from terrain with the large scale not exactly
friendly to lift, so no more than a slight chance, and will
restrict mention to near/southwest of Buffalo ridge with the
appropriate southerly drift to any activity. Otherwise, even a
somewhat conservative view on 925-850 hPa temps would suggest many
readings into the upper 70s to lower 80s, even considering the
wet ground. Coolest in the southern areas where a few more self-
destructive clouds could be found.
Quiet weather should continue Thursday night and Friday as ridge
aloft builds southeast over the area. Temps again quite mild on
Friday, and boosted a bit over the blends based on westerly flow
component and warm off-surface temps of +15 to +17 at 850 hPa.
Friday night should find a wave in northwest flow disrupting
ridging, with a decently short wavelength to focus lift, especially
near a backdoor type surface boundary pushing southward overnight.
There is around 500-700 J/kg elevated instability, so thunder
mention appropriate, but should be a fairly progressive nature to
precipitation and less likely to be heavy. By Saturday, this wave
should be past the area, with the surface boundary working through
the remaining southern areas in the morning. Am a little more
skeptical there there will be much precipitation around on Saturday,
but in deference to the gradient in 850-700 hPa moisture working
southward during the afternoon, and some meager indications of
instability as temps reach the 70s, will keep in the small
initialization PoPs.
From this point on, ridging aloft will become re-established across
the region into early next week. Pattern will be such that numerous
waves will cross the ridge, with timing somewhat less than certain.
If current indications hold out, the southern end of a weak wave
will traverse the area on Sunday night, which will increase the low-
level jet and bring the next chance for thunderstorms. Sunday night
into Monday should become windy, followed by another wave Monday
night which could generate a potential MCS somewhere in the Plains.
Much remains to be determined, other than it appears that a few more
days of somewhat above normal temps will be with us early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1215 PM CDT Wed May 29 2019
IFR conditions over northeast Nebraska and northwest Iowa will
slowly shift southeast through the day. Rain over southeast SD
will diminish while isolated thunderstorms become possible in
northwest IA this afternoon. Shortly after sunset, VFR conditions
are expected.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...08
Hazardous weather outlook, May 29, 4:27 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
527 AM CDT Wed May 29 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-301030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
527 AM CDT Wed May 29 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers will continue today, most concentrated this morning from
southeast South Dakota through far northwest Iowa into southwest
Minnesota. A few locations may see total rain since midnight
approach one to two inches near an axis from Tyndall to Sioux
Falls. This could worsen ponding of water in low-lying and poor
drainage areas, and add to rises in smaller creeks and streams.
Isolated thunderstorms are possible early this morning south of
Interstate 90, then again during the afternoon across mainly
northwest Iowa. Severe weather looks very unlikely.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Dixon
- When
- May 29, 12:00 PM CST to May 31, 11:59 PM CST
- Where
- Dixon County, 4.12 mi E of Newcastle to 5.47 mi SE of Ponca
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.640, -96.790
Increased releases from upstream Gavins Point Dam along with runoff from heavy rainfall over the preceding week produced moderate flooding on the Missouri River near Ponca (gage site MRPN1). Agricultural areas near the river were inundated as the river rose to 2.46 feet above flood stage on May 31. The river remained in moderate flood stage at the end of the month.
Flood, Dakota
- When
- May 29, 12:00 PM CST to May 31, 11:59 PM CST
- Where
- Dakota County, 3.62 mi NNW of Willis to 3.12 mi NNW of Willis
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.524, -96.658
Increased releases from upstream Gavins Point Dam along with runoff from heavy rainfall over the preceding week produced moderate flooding on the Missouri River near Ponca (gage site MRPN1). Agricultural areas near the river were inundated as the river rose to 2.46 feet above flood stage on May 31. The river remained in moderate flood stage at the end of the month.
Flood, Dakota
- When
- May 31, 6:30 AM CST to 11:59 PM CST
- Where
- Dakota County, 1.47 mi NNW of Willis to 2.1 mi E of South Sioux City Arp
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.500, -96.630
Increased releases from upstream Gavins Point Dam along with runoff from heavy rainfall over the preceding week produced minor flooding on the Missouri River at Sioux City (gage site SSCN1). Hamilton Boulevard and a few park areas along the river near Interstate 29 were flooded as the river rose to 0.22 feet above flood stage on May 31. The river remained in minor flood stage at the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831360, 831361, 831362.